Australasian Society for Philosophy and Psychology

2022 Conference



February 17th – 19th 2022 Brisbane, Australia

Queensland Brain Institute (QBI)
The University of Queensland







Welcome!

Welcome to only the second meeting of the Australasian Society for Philosophy and Psychology. This three-day conference, hosted by The University of Queensland, runs from February 17th to 19th.

The Australasian Society for Philosophy and Psychology was formed in 2017 to promote interaction in Australasia among philosophers and psychologists, broadly construed to include anyone interested in scientific study of the mind, and scholars in related fields on issues of common concern (including but not limited to neuroscience, linguistics, computer science, and anthropology).

ASPP Organising Committee

Local Organising Committee

Charlie Crimston (Chair)
Hannah Biddell
Shaun Hegarty
Julie Henry
Fiona Maccallum
Christine McCoy

Bruno van Swinderen

Current ASPP Executive

President: Jolanda Jetten Secretary: Timothy Bayne Treasurer: Shaun Hegarty

Venue Information

The ASPP 2022 conference is a hybrid event hosted at The University of Queensland. The physical venue is the Auditorium of the QBI Building on St Lucia Campus (Building 79).

The event will also be streamed online for those registered to attend via Zoom.

Volunteers are here to help, so if you have any questions please ask or type your question into Zoom.

KEYNOTES



A/Prof David Pizarro (Cornell) - *Disgust, Distaste, and Social Judgment* Thursday 17th, 8.30am

Presidential Address - Prof Jolanda Jetten (UQ) Thursday 17th, 1.30pm





Prof Matthew Hornsey (UQ) *Rejection of Science* Thursday 17th , 2.30pm

Prof Steven Laureys (Liège University) *At the Edge of Consciousness* Friday 18th, 9.00am





Prof Muireann Irish (U. Sydney) *Constructing the self across* past and future contexts
Friday 18th, 1.30pm

Prof Tim Crane (Central European U.) What is a theory of consciousness?

Friday 18th, 4.00pm





Dr Jennifer Windt (Monash) *Spontaneous thought in wakefulness and sleep*Saturday 19th, 10.00am

Thursday 17th		Friday 18th		Saturday 19th	
8.45am	Welcome & Acknowledgement of Country	8.30am	BLITZ SESSION #3		
8.50am	KEYNOTE - A/Prof David	9.00am	KEYNOTE - Prof Steven	9.00am	Shalini Gautam
	Pizarro		Laureys	9.20am	Belén Álvarez
9.30am	BLITZ SESSION #1	9.40am	Tarli Young	9.40am	Sarah Bonell
		10.00am	Micah Goldwater	10.00am	KEYNOTE - Dr Jennifer
10.00am	Brandon Yip	10.20am	Morning tea (20 mins)		Windt
10.20am	Morning tea (20 mins)	10.40am	Symposium #3 - The	10.40am	Morning tea (20 mins)
10.40am	Eliane Deschrijver		major transitions in	11.00am	Symposium #4 -
11.00am	Symposium #1 - The		cognitive evolution		Cognitive science of
	compensating mind				belief in misinformation
		12.00pm	BLITZ SESSION #4		
12.30pm	Lunch (1 hour)	12.30pm	Lunch (1 hour)	12.40pm	Lunch (30 mins)
			AGM 1.00-1.30pm		
				1.10pm	Jess Crimston
1.30pm	Presidential Address -	1.30pm	KEYNOTE - Prof Muireann	1.30pm	Ruben E. Laukkonen
	Prof Jolanda Jetten		Irish	1.50pm	Niccolo Negro
2.10pm	John Sutton	2.10pm	Jim Schirmer	2.10pm	Tom Cochrane
2.30pm	KEYNOTE - Prof Matthew	2.30pm	Iwan Williams	2.30pm	Omid Ghasemi
	Hornsey	2.50pm	Ted Nannicelli	3.00pm	Social Event - St Lucy's
3.10pm	Afternoon tea (20 mins)	3.10pm	BLITZ SESSION #5		(UQ)
3.30pm	Symposium #2 -				
	Scaffolding across the	3.40pm	Afternoon tea		
	lifespan	4.00pm	KEYNOTE - Prof Tim Crane		1 ODD
					ASPP
		4.40pm	Pablo Franco	_	ASPP 2022
5.10pm	BLITZ SESSION #2	5.00pm	Michael Newall		2022
		5.20pm	Ritsaart Reimann		
6.00pm	Social Event - Pizza Café	6.00pm	Social Event - TBD		
	(UQ)				

Symposium 1 - The compensating mind: New approaches to cognitive and physical offloading

Jonathan Redshaw (Chair), Catherine MacColl, Kristy Armitage, Adam Bulley, Thomas Suddendorf

Symposium 2 - Scaffolding across the lifespan: Philosophical and psychological perspectives on external structures for memory and cognition Celia Harris (Chair), Richard Menary, Penny Van Bergen, Samuel Jones, Richard Heersmink

Symposium 3 - The Major Transitions in Cognitive EvolutionAndrew Barron (Chair), Rachael Brown, Marta Halina, Colin Klein

Symposium 4 - Cognitive science of belief in misinformation Robert M. Ross (Chair), Mathew D. Marques, Li Qian Tay, John Cook, Yangxueqing Jiang

- BLITZ 1 Ariel Zeleznikow-Johnston, Liam Miller, Ally Jones, Elizabeth Fisher
- BLITZ 2 Kari McGregor, Tony Cheng, Anna Zinn
- BLITZ 3 Anna Rabinovich, Joshua May, Danielle Postorivo, Nathan Higgins
- BLITZ 4 Cai-Li Lin, John O'Dea, Chiu Shao-Chi, Aniko Kusztor
- BLITZ 5 Adam Bradley, Lukas Thürmer, Alexander Gillett, Wendy Higgins

^{**}ALL TIMES ARE IN AUSTRALIAN EASTERN STANDARD TIME**

Thursday, February 17th

	Speaker	Title	Format
8.45am	Welcome	Welcome and Acknowledgement of Country	
8.50am	KEYNOTE - A/Prof David Pizarro (Cornell)	Disgust, Distaste, and Social Judgment.	Zoom
9.30am	BLITZ SESSION #1		
	Ariel Zeleznikow-Johnston (Monash)	Theoretical and empirical developments towards a category-theoretic framework for phenomenal holism	In-person
	Liam Miller (UQ)	Play as a Response to Anxiety	In-person
	Ally Jones (UQ)	Experiences of Regret and Relief in Children	In-person
	Elizabeth Fisher (Monash)	Asymmetry in Colour Similarity	In-person
10.00am	Brandon Yip	What is Moral Disgust?	In-person
10.20am	Morning tea (20 mins)		
10.40am	Eliane Deschrijver	Negotiating realities: evolving relational mentalizing towards social homophily	Zoom
11.00am	Symposium #1 - Jonathan Redshaw (Chair/UQ)	The Compensating Mind: New Approaches to Cognitive and Physical Offloading	In-person
11.05am	Catherine MacColl (UQ)	Children offload working memory operations by combining stimuli in the world	In-person
11.25am	Kristy Armitage (UQ)	Children boost their cognitive performance with a novel offloading technique	In-person
11.45am	Adam Bulley (USyd)	Children devise and selectively use tools to offload future cognitive demands	In-person
12.05pm	Thomas Suddendorf (UQ)	Physical offloading: The case of mobile containers	In-person
12.30pm	Lunch (1 hour)		
1.30pm	Presidential Address - Prof Jolanda Jetten (UQ)		In-person
2.10pm	John Sutton	Place and Memory: cognitive maps, wayfinding, and remote spatial memory	Zoom
2.30pm	KEYNOTE - Prof Matthew Hornsey (UQ)	Rejection of Science	In-person
3.10pm	Afternoon tea (20 mins)		
	Symposium #2 - Celia Harris (Chair)	Scaffolding across the lifespan: Philosophical and psychological perspectives on external structures for memory &	
3.30pm	Richard Menary (Macquarie)	Enculturating the Self: Narrative Interactions in Development	TBD
3.50pm	Penny Van Bergen (Macquarie)	Memory scaffolding in family and educational contexts: The roles of family and non-family scaffolding agents	TBD
4.10pm	Samuel Jones (Macquarie)	Carpool Karaoke: Extended Music Listening Systems	TBD
4.30pm	Richard Heersmink (Monash)	Preserving narrative identity for dementia patients: Distributed memory systems	TBD
4.50pm	Celia Harris (Western Sydney)	Cognitive scaffolding in aged care: Can elaborative reminiscing conversations enhance memory?	TBD
5.10pm	BLITZ SESSION #2		
	Kari McGregor (UQ)	When we are not who we think we are: The role of self-discrepancy in moral injury	In-person
	Tony Cheng (NCCU)	Two Kinds of NCC	Zoom
	Anna Zinn (Exeter)	Can we prevent social identity switches - A linguistic social identity study	Zoom
6.00pm	Social Event - Pizza Café (UQ)		

Friday, February 18th

	Speaker	Title	Format
8.30am	BLITZ SESSION #3		
	Anna Rabinovich (Exeter)	Lay theories of social progress and collective action	Zoom
	Joshua May (U. of Alabama, Birmingham)	Harnessing Moral Psychology to Reduce Meat Consumption	Zoom
	Danielle Postorivo (UQ)	Chronic stress implications for treatment-resistant depression and dementia	Zoom
	Nathan Higgins (Monash)	Clinical trial researchers perspectives on the barriers to continued access invasive neural devices	In-person
9.00am	KEYNOTE - Prof Steven Laureys (Liège University)	At the Edge of Consciousness.	Zoom
9.40am	Tarli Young (UQ)	The Ethical Road to Wellbeing: Examining the effects of Ethical Framework Clarity on Psychological Wellbeing	In-person
10.00am	Micah Goldwater (U. Sydney)	Causal and moral thinking about preventative health measures	Zoom
10.20am	Morning tea (20 mins)		
	Symposium #3 - Andrew Barron (Chair)	The major transitions in cognitive evolution	
10.40am	Marta Halina (Cambridge)	Associative Learning as a Null Model	Zoom
11.00am	Rachael Brown (The ANU)	Mapping Out The Landscape: A Multi-dimensional Approach To Behavioural Innovation	In-person
11.20am	Andrew Barron (Macquarie)	Cognition with Large and Small Brains	In-person
11.40am	Colin Klein (The ANU)	Explaining Neural Transitions through Resource Constraints	In-person
12.00pm	BLITZ SESSION #4		
	Cai-Li Lin (National Yang Ming Chiao Tung U.)	Suffering and pluralism	Zoom
	John O'Dea (U. of Toyko)	Are there really five senses?	Zoom
	Chiu Shao-Chi (National Yang Ming Chiao Tung U.)	Behaviorist's Dilemma in Mindreading: Underestimated Animals	Zoom
	Aniko Kusztor (Monash)	Unreal experiences: altered visual perception in people with more frequent episodes of derealisation	Zoom
12.30pm	Lunch (1 hour)		
1.00pm	AGM		
1.30pm	KEYNOTE - Prof Muireann Irish (U. Sydney)	Constructing the self across past and future contexts	TBD
2.10pm	Jim Schirmer (UQ)	Virtue in psychotherapy: how philosophy and psychology could unravel therapist effects	In-person
2.30pm	Iwan Williams (Monash)	Meditation & Conceptual Attenuation	In-person
2.50pm	Ted Nannicelli (UQ)	Art, Agency, and Appreciation in the Era of Artificial Intelligence	In-person
3.10pm	BLITZ SESSION #5		
	Adam Bradley (Lingnan University)	Thinking What You Feel	Zoom
	Lukas Thürmer (Paris-Lodron U. of Salzburg)	Costly Consequences of Group Criticism: The Behavioral Intergroup Sensitivity Effect	Zoom
	Alexander Gillett (Macquarie)	Skilled perception in the Cicada Hunting Community	Zoom
	Wendy Higgins (Macquarie)	Is the Reading the Mind in the Eyes Test a well-validated measure of social cognition?	Zoom
3.40pm	Afternoon tea (20 mins)		
4.00pm	KEYNOTE - Prof Tim Crane (Central European U.)	What is a theory of consciousness?	Zoom
4.40pm	Pablo Franco (U. Melbourne)	Human computation through the lens of computational complexity theory	Zoom
5.00pm	Michael Newall (U. South Australia)	Impossible Colours	In-person
5.20pm	Ritsaart Reimann (Macquarie)	The Evolution of Vaccine Discourse	Zoom
6.00pm	Social Event - TBD		

Saturday, February 19th

	Speaker	Title	Format
9.00am	Shalini Gautam (UQ)	Counterfactual thinking and moral judgements in children	In-person
9.20am	Belén Álvarez (UQ)	Identifying different 'types' of participants in the Chilean Student movement: A latent transition analysis of Participation, Identity	In-person
9.40am	Sarah Bonell (U. Melbourne)	Women's lived experiences of stigmatisation after cosmetic surgery: A qualitative investigation	Zoom
10.00am	KEYNOTE - Dr Jennifer Windt (Monash)	Spontaneous thought in wakefulness and sleep	Zoom
10.40am	Morning tea (20 mins)		
	Symposium #4 - Robert M. Ross (Chair)	Cognitive science of belief in misinformation	
11.00am	Mathew D. Marques (La Trobe)	Democracy and belief in conspiracy theories in New Zealand	Zoom
11.20am	Li Qian Tay (U. of Western Australia)	A Comparison of Prebunking and Debunking Interventions for Implied versus Explicit Misinformation	Zoom
11.40am	John Cook (Monash)	Using facts, logic, and humor to counter misconceptions about COVID-19 epidemiological models	Zoom
12.00pm	Yangxueqing Jiang (The ANU)	Climate science endorsers experience an Illusory Truth Effect for both climate science aligning and skeptic aligning claims	Zoom
12.20pm	Robert M. Ross (Macquarie)	Do political partisans believe alternative facts?	Zoom
12.40pm	Lunch (30 mins)		
1.10pm	Jess Crimston (UQ)	What are the odds? Examining pre-schoolers understanding of possibility and probability in a future-oriented task.	In-person
1.30pm	Ruben E. Laukkonen (Vrije Universiteit)	From many to (n)one: Meditation and the plasticity of the predictive mind	In-person
1.50pm	Niccolo Negro (Monash)	Abductive reasoning in consciousness science	Zoom
2.10pm	Tom Cochrane (Flinders)	The Will to Live	Zoom
2.30pm	Omid Ghasemi (Macquarie)	Logical Intuition Is Not Really About Logic	Zoom
3.00pm	Social Event - St Lucy's (UQ)		

Location

St Lucia Campus Map

UQ Maps App (free)

<u>Apple Store</u>

<u>Android Store</u>



Queensland Brain Institute Auditorium (Building 79) UQ, St Lucia

